Drug-Induced Long-QT Syndrome With Macroscopic T-Wave Alternans
A 51-year-old woman was admitted after resuscitation from cardiac arrest at home. She was defibrillated 5 times by an emergency team because of ventricular fibrillation. At admission, the patient was unconscious, intubated, and breathing sufficiently on her own. Blood pressure was 100/50 mm Hg and heart rate 75 bpm. An initial ECG showed sinus rhythm 80 bpm with marked QT and corrected QT prolongation (up to 750 and 862 ms, respectively), macroscopic T-wave alternans, and long-coupled ventricular premature beat (Figure 1). Shortly after admission to the intensive care unit, the patient developed self-terminated torsade de pointes ven- tricular tachycardia (280 bpm) lasting 21 seconds (Figure 2). The patient was treated with temporary transvenous right ventricular overdrive pacing (100 per minute) and intravenous infusion of potassium and magnesium. Additional patient history obtained from her family revealed chronic administration of ranitidine because of peptic ulcer history and concomitant treatment with imipramine because of reactive depression diagnosed a month before the cardiac arrest. During her hospital stay, arrhythmia did not recur, and the patient gradually improved. After 10 days, she was discharged with moderate signs of anoxemic encephalopathy.